Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 154, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2020, 5:36 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2020, 5:36 AM CDT (10:36 UTC)
- Expired
- Jul 10, 2020, 6:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 4:47 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
947
WUUS53 KDDC 101036
SVRDDC
KSC145-185-101115-
/O.NEW.KDDC.SV.W.0154.200710T1036Z-200710T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
536 AM CDT Fri Jul 10 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Pawnee County in south central Kansas...
Western Stafford County in south central Kansas...
* Until 615 AM CDT.
* At 535 AM CDT, a severe thunderstorm was located near Larned,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Larned, Macksville, Seward, Radium and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 9890 3819 9921 3835 9908 3835 9903
3826 9903 3826 9856
TIME...MOT...LOC 1035Z 302DEG 32KT 3822 9910
HAIL...1.00IN
WIND...60MPH
$$
LOWE3 follow-up statements
501
WWUS53 KDDC 101051
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
551 AM CDT Fri Jul 10 2020
KSC145-185-101115-
/O.CON.KDDC.SV.W.0154.000000T0000Z-200710T1115Z/
Pawnee KS-Stafford KS-
551 AM CDT Fri Jul 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHEASTERN PAWNEE AND WESTERN STAFFORD COUNTIES...
At 550 AM CDT, a severe thunderstorm was located near Radium, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Larned, Macksville, Seward, Radium and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3815 9917 3819 9913 3824 9907 3826 9903
3826 9856 3789 9890
TIME...MOT...LOC 1050Z 302DEG 32KT 3814 9895
HAIL...1.00IN
WIND...60MPH
$$
LOWE261
WWUS53 KDDC 101100
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
600 AM CDT Fri Jul 10 2020
KSC145-185-101115-
/O.CON.KDDC.SV.W.0154.000000T0000Z-200710T1115Z/
Pawnee KS-Stafford KS-
600 AM CDT Fri Jul 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHEASTERN PAWNEE AND WESTERN STAFFORD COUNTIES...
At 559 AM CDT, a severe thunderstorm was located near Radium, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Macksville, Seward, Radium and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3810 9912 3813 9907 3818 9903 3824 9901
3826 9856 3789 9890
TIME...MOT...LOC 1059Z 302DEG 32KT 3809 9886
HAIL...1.00IN
WIND...60MPH
$$
LOWE356
WWUS53 KDDC 101108
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
608 AM CDT Fri Jul 10 2020
KSC145-185-101117-
/O.EXP.KDDC.SV.W.0154.000000T0000Z-200710T1115Z/
Pawnee KS-Stafford KS-
608 AM CDT Fri Jul 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE AND
WESTERN STAFFORD COUNTIES WILL EXPIRE AT 615 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3810 9912 3813 9907 3818 9903 3824 9901
3826 9856 3789 9890
TIME...MOT...LOC 1107Z 302DEG 32KT 3805 9879
$$
LOWEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:40 AM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 10, 1:40 AM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 140 AM CDT Fri Jul 10 2020 .SHORT TERM...(Today and tonight) Issued at 113 AM CDT Fri Jul 10 2020 A few thunderstorms may develop after 2 am this morning as strong elevated instability, adequate elevated shear and 40-50 kt high level jet come together on the edge of the capping inversion. A gradient in 700mb temperatures exist from northeast to southwest from central into southwestern Kansas and this is where initiation is expected. These storms could be severe with large hail. If the storms develop into a line then damaging wind would be possible. Temperatures will be held down today by low level southeast upslope flow. Any morning convection to the south and east of here will tend to shunt cool outflow back to the north and west with the mean low level flow. Highs today ought to be mainly in the 90s, but if this morning's t-storms do not materialize then readings would be a few degrees warmer, and possibly in the upper 90s to near 100 around Ashland and Coldwater. .LONG TERM...(Saturday through Thursday) Issued at 113 AM CDT Fri Jul 10 2020 A weak cold front will pass across western Kansas on Saturday and this will again keep temperatures from reaching above 100 degrees. Thunderstorms are unlikely Saturday or Saturday night as the surface front should be well south of here and any convection coming off the Rockies in weak NW flow should stay to the west. However, there is a small chance of elevated convection late Saturday night in far western Kansas. By Sunday there is a better chance of afternoon convection over the western high plains progressing into western Kansas Sunday night. Afternoon temperatures Sunday should be mainly in the 90s again. Thunderstorms can't be ruled out Monday and Tuesday as the mid to upper level flow becomes more zonal, with a weak frontal boundary persisting near the Oklahoma state line and plenty of low level moisture lingering across western Kansas. In this summer time regime, the thunderstorm forecast is highly dependent on previous day's convection and exact location of frontal boundaries so that detailed information is unknown. Continued very warm to hot temperatures can be expected with mainly 95 to 100 for highs. If the surface front is father north than expected then temperatures could be above 100. However, given how the models have been over- forecasting temperatures, staying on the low end is probably prudent for now. The upper level ridge that has generally been located across the southern plains is expected to gradually shift northward by mid to late next week. This will result in hotter and even drier weather, with widespread afternoon temperatures over 100. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1254 AM CDT Fri Jul 10 2020 Elevated thunderstorms are expected to develop after 07z and could effect KDDC/KHYS through 11z. The main concern with these storms is large hail. High winds could be a threat if storms become organized into a line. CIGS generally are expected to be AOA030 but any outflow that moves upslope toward 12 UTC could result in lower CIGS. Upslope flow will persist until the end of the period, with CIGS increasing to VFR with daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 94 71 95 / 10 10 0 10 GCK 68 94 69 94 / 10 0 0 10 EHA 68 96 71 94 / 0 0 0 10 LBL 68 96 70 95 / 0 0 0 0 HYS 68 91 72 93 / 30 10 10 10 P28 73 95 75 97 / 20 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, Jul 10, 3:30 AM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 330 AM CDT Fri Jul 10 2020 KSZ030-031-043>046-061>066-074>081-084>090-110830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 330 AM CDT Fri Jul 10 2020 /230 AM MDT Fri Jul 10 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A few thunderstorms are possible early this morning over central Kansas. These could be strong to marginally severe with hail up to quarter size. Day 1 Hazards ------------- * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There are small chances for thunderstorms Sunday night. These will probably not be severe. Days 2-7 Hazards ---------------- * Saturday - Excessive heat: Elevated risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 10, 3:43 AM CDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Dodge City KS 343 AM CDT Fri Jul 10 2020 KSZ031-100930- Ellis KS- 343 AM CDT Fri Jul 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 430 AM CDT... At 342 AM CDT, Doppler radar was tracking a strong thunderstorm near Antonino, moving southeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Victoria, Walker, Catherine, Yocemento, Toulon and Munjor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && LAT...LON 3894 9904 3871 9904 3885 9959 3899 9959 TIME...MOT...LOC 0842Z 298DEG 55KT 3884 9938 LOWE
Special weather statement, Jul 10, 3:45 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
345 AM CDT Fri Jul 10 2020
KSZ046-065-100930-
Rush KS-Pawnee KS-
345 AM CDT Fri Jul 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE AND EASTERN
RUSH COUNTIES UNTIL 430 AM CDT...
At 345 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Shaffer, moving southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Otis, Bison, Rush Center, Timken, Ash Valley and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3816 9892 3837 9948 3863 9918 3857 9903
3826 9903 3826 9892
TIME...MOT...LOC 0845Z 307DEG 24KT 3848 9907
LOWESpecial weather statement, Jul 10, 4:24 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
424 AM CDT Fri Jul 10 2020
KSZ031-046-101015-
Rush KS-Ellis KS-
424 AM CDT Fri Jul 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES UNTIL 515 AM CDT...
At 424 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Pfeifer, moving southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Crosse, Victoria, Walker, Otis, Bison, Schoenchen, Liebenthal,
Timken, Munjor, Loretta, Pfeifer, Toulon and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3895 9904 3835 9903 3835 9906 3866 9954
3898 9907
TIME...MOT...LOC 0924Z 302DEG 28KT 3870 9919
LOWESpecial weather statement, Jul 10, 4:26 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
426 AM CDT Fri Jul 10 2020
KSZ046-065-066-101015-
Stafford KS-Rush KS-Pawnee KS-
426 AM CDT Fri Jul 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE...STAFFORD
AND SOUTHEASTERN RUSH COUNTIES UNTIL 515 AM CDT...
At 426 AM CDT, Doppler radar was tracking a strong thunderstorm near
Radium, moving southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. John, Stafford, Hudson, Seward, Radium and Zenith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3801 9887 3829 9917 3840 9903 3826 9903
3826 9847 3789 9847
TIME...MOT...LOC 0926Z 302DEG 28KT 3813 9887
LOWESpecial weather statement, Jul 10, 5:04 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
504 AM CDT Fri Jul 10 2020
KSZ046-065-066-101100-
Stafford KS-Rush KS-Pawnee KS-
504 AM CDT Fri Jul 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE...STAFFORD
AND SOUTHEASTERN RUSH COUNTIES UNTIL 600 AM CDT...
At 503 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving southeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Larned, La Crosse, St. John, Stafford, Otis, Bison, Rush Center,
Hudson, Timken, Seward, Ash Valley, Radium, Zenith and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central and central Kansas.
LAT...LON 3805 9891 3842 9946 3862 9927 3861 9903
3826 9903 3826 9847 3785 9847
TIME...MOT...LOC 1003Z 302DEG 49KT 3812 9862
LOWEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:43 AM CDT | Special Weather Statement | DDC | Ellis | 47 min |
| Jul 10, 3:45 AM CDT | Special Weather Statement | DDC | Rush | 45 min |
| Jul 10, 4:24 AM CDT | Special Weather Statement | DDC | Rush | 51 min |
| Jul 10, 4:26 AM CDT | Special Weather Statement | DDC | Stafford | 49 min |
| Jul 10, 5:04 AM CDT | Special Weather Statement | DDC | Rush, Stafford | 56 min |
| Jul 10, 6:07 AM CDT | Special Weather Statement | DDC | Stafford | 53 min |
| Jul 10, 6:59 AM CDT | Special Weather Statement | DDC | Barber, Pratt | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.